Campus Alert: Find the latest UMMS campus news and resources at umassmed.edu/coronavirus

Search Close Search
Page Menu

Antibiotic-associated diarrhea and Clostridium difficile infections

Antibiotics are important tools for treating infections. Antibiotics kill ‘bad’ bacteria but also kill the ‘good’ bacteria in your microbiome. When the good bacteria are disrupted, the imbalance affects the normal functioning of your gut and can lead to diarrhea and the overgrowth of ‘bad’ bacteria such as Clostridium difficile.  By understanding how antibiotics harm the ‘good’ microbiome we can learn how to prevent diarrhea and Clostridium difficile infections.

 

Antibiotic-associated diarrhea and Clostridium difficile infections are a nation-wide concern. One in six people treated with antibiotics after Emergency Department visits develop diarrhea. While unpleasant, antibiotic-associated diarrhea is usually mild and clears up shortly after you stop taking the antibiotics. However, some people experience more serious symptoms. This occurs when when the microbiome is disrupted and harmful bacteria that may be resistant to antibiotics have a chance to overgrow.  

 

Clostridium difficile is commonly found in the environment and can be isolated in about 5% of all healthy adults. It normally lives in small numbers, harmlessly, in the gut and is held in check by a healthy microbiome. If the number of Clostridium difficile increases greatly, however, then it can become a harmful bacteria. Clostridium difficile is responsible for approximately 10% of all antibiotic-associated diarrhea and many severe cases. With increasing antibiotic use and the evolution of antibiotic resistant strains of Clostridium difficile, the incidence and severity of this infection is increasing and becoming a healthcare crisis. Clostridium difficile infections are becoming very difficult to treat with antibiotics.

 

Fecal microbiota transplantation (FMT) is a new therapy that can restore the microbiome and is proving very effective at curing Clostridium difficile infections. However, this treatment involves transferring stool from a donor to the person infected. An argument could be made that it would be better if we could prevent infection from occurring in the first place.

 

We are studying the microbiome to understand how antibiotics change the microbiome and how these changes can lead to diarrhea and to Clostridium difficile infection. Microbiomes vary from person to person. Can we identify microbiomes that are more likely to lead to complications when antibiotics are prescribed? Can we determine how different antibiotics change the microbiome? Can we predict patients at risk? Can we strengthen the healthy microbiome or develop targeted treatments to reduce the rates of antibiotic-associated diarrhea and prevent Clostridium difficile infections from occurring?

 

Principal Investigators: John P. Haran, MD, Edward W. Boyer MD, PhD, Patricia L. Hibberd, MD, PhD